Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Grand Rapids, MI

November 4, 2003Barry County, Ionia County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Nov 4, 2003, 9:18 PM EST for Barry County, Ionia County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 4, 2003, 9:18 PM EST (02:18 UTC)
Expired
Nov 4, 2003, 9:45 PM EST
In force
27 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Barry County, MI, Ionia County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 050218
SVRGRR
MIC015-067-050245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
917 PM EST TUE NOV 4 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IONIA COUNTY IN SOUTH CENTRAL MICHIGAN
  BARRY COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 945 PM EST

* AT 915 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM BELDING TO 13 MILES SOUTHWEST OF
  ORANGEVILLE...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   PALO...IONIA...HICKORY CORNERS...HASTINGS AROUND 925 PM EST
   WOODLAND...LAKE ODESSA...DOWLING...BANFIELD AROUND 930 PM EST
   MUIR...LYONS AROUND 935 PM EST

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4275 8546 4276 8532 4312 8530 4312 8485
          4277 8485 4277 8508 4243 8509 4243 8554
          4263 8554

$$

RJD NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 4, 3:53 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Nov 4, 3:53 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
353 PM EST TUE NOV 4 2003

.SHORT TERM...
A COLD FRONT WILL CROSS THE CWA TONIGHT.  DETERMINING PCPN CHCS WITH
THE FRONT WAS THE EARLY FOCUS.  THEN THE FOCUS WAS DETERMINING TEMPS
BEHIND THE FRONT IN THE COLD AIR ADVECTION AND THE POTENTIAL FOR
SOME LAKE EFFECT SNOW SHOWERS.

AT 20Z A SURFACE LOW PRESSURE WAS OVER EASTERN WISCONSIN WITH A
TRAILING COLD FRONT TOWARD ST. LOUIS.  A WARM FRONT HAD MOVED TO THE
FAR NORTHERN COUNTIES OF THE CWA.  THIS PUTS THE ENTIRE CWA INTO THE
WARM SECTION THIS EVENING WHERE ELEVATED LI/S ARE NEAR -1C.
UNSEASONABLE TEMPS HAVE RISEN INTO THE LOWER 70S ACROSS THE SOUTHERN
CWA WITH DEW POINTS AROUND 60...SO THERE IS PLENTY OF MOISTURE TO
WORK WITH AS THE FRONT COMES ACROSS THE CWA.  AN ADDITIONAL CATALYST
WILL BE THE RIGHT REAR QUAD OF THE UPPER JET PASSING OVER THE CWA AT
THE SAME TIME THE FRONT MOVES IN.  THIS QUAD OF THE JET IS NOW OVER
WESTERN MO WHERE CONVECTION HAS BEEN ON THE INCREASE OVER THE LAST
COUPLE OF HOURS.  WILL HIGHLIGHT CATEGORICAL POPS OVER THE
SOUTHEASTERN HALF OF THE CWA WHERE THE FRONT AND UPPER DIVERGENCE
WILL TEAM UP SHORTLY AFTER MIDNIGHT.  WILL CARRY LIKELY POPS IN THE
NORTHWEST AS SHOWERS HAVE BEEN ON THE INCREASE ALONG THE FRONT IN
WISCONSIN AND NORTHERN IL.  THUNDER WILL BE MENTIONED ACROSS THE
CWA.  THE FRONT SHOULD EXIT THE CWA PRIOR TO 12Z ALLOWING THE COLD
AIR ADVECTION TO COMMENCE.  LOWS SHOULD REACH THE LOW TO MID 40S
ACROSS THE CWA BY DAYBREAK.

WITH THE FRONT OUT OF THE CWA MOST SHOWERS SHOULD BE OUT OF THE
CWA.  A SHOWER OR TWO COULD BE SEEN AROUND JXN AROUND DAYBREAK...
OTHERWISE THE DAY SHOULD START OUT CLOUDY AS DRIER MID LEVEL AIR
MOVES IN.  THE LOW CLOUDS WILL BE TRAPPED UNDER A 3-4K FT INVERSION
EARLY...BUT THIS INVERSION DROPS TO AROUND 2K FT BY EVENING.  THIS
DRIER AIR THAT FILTERS DOWN SHOULD WORK TO ERODE AWAY THE LOW CLOUDS
BY AFTERNOON...SO WILL CONTINUE TO MENTION SOME SUNSHINE.  TEMPS
WILL NOT MOVE MUCH THROUGH THE DAY AS THE COLD AIR ADVECTION
CONTINUES.  BUT A LITTLE AFTERNOON SUN COULD MOVE TEMPS INTO THE 45
TO 50 DEGREE RANGE.

ANOTHER SHORT WAVE MOVES ACROSS THE NORTHERN GREAT LAKES WEDNESDAY
NIGHT.  THIS SYSTEM WILL HAVE LIMITED MOISTURE TO WORK WITH AND WILL
REMAIN WELL TO OUR NORTH SO WILL LEAVE THIS PERIOD DRY ALSO.
ANOTHER SURGE OF MUCH COLDER AIR DRIVES INTO THE REGION AS THE WAVE
PASSES.  H8 TEMPS DROP FROM +2C TO -3C OVERNIGHT...PUSHING LAKE
DELTA T/S INTO THE MID TEENS.  THE MOISTURE REMAINS SHALLOW WITH
INVERSION BETWEEN 2-3K FT...SO ANY LAKE EFFECT WILL BE SLOW TO
DEVELOP.  A FEW PERIODS OF PARTLY CLOUDY SKIES SHOULD ALLOW TEMPS TO
DROP TO AROUND 30.

H8 TEMPS CONTINUE TO DROP THURSDAY AND THURSDAY NIGHT...TO AROUND
-6C BY EVENING AND TO -10C BY DAYBREAK FRIDAY.  INVERSION LEVELS
INCH UP TO NEAR 5K FT.  A FEW INSTABILITY SNOW SHOWERS SHOULD OCCUR
WITH A WNW FLOW.  DUE TO THE SHALLOW MOISTURE ANY ACCUMULATIONS
SHOULD BE MINIMAL...ALTHOUGH SOME AREAS IN THE HIGH TERRAIN IN THE
NORTHERN CWA COULD SEE AN INCH OF SNOW ON GRASSY AREAS.  SOME
DAYTIME SUNSHINE SHOULD BE SEEN INLAND...BUT THE LAKE WILL KEEP
LAKESHORE AREAS MOSTLY CLOUDY. TEMPS WILL BE CHILLY...ONLY 40 TO 45
FOR HIGHS...AND IN THE 20S OVERNIGHT.

THE SCTD LAKE EFFECT SHOULD WIND DOWN ON FRIDAY AS A RIDGE OF HIGH
PRESSURE MOVES INTO THE LOWER LAKES.  TEMPS WILL BE SLOW TO
RECOVER...STRUGGLING TO GET INTO THE 40S.

.LONG TERM...
PRIMARY FORECAST CHALLENGE IN THE EXTENDED IS POTENTIAL FOR PRECIP
ON SUNDAY AND MONDAY. SFC HIGH BUILDS IN ON FRIDAY NIGHT PUTTING AN
END TO THE LAKE EFFECT SNOW SHOWERS. FAIR AND COLD WEATHER FOLLOWS
FOR SATURDAY AND FIRST HALF OF SUNDAY AS SFC RIDGING HOLDS SWAY.
RETURN FLOW SETS UP SUNDAY WITH THE GFS SHOWING OVERRUNNING PRECIP
DEVELOPING LATE SUNDAY AND CONTINUING INTO MONDAY. THE 12Z GFS KEEPS
THE WARM AIR ADVECTION PATTERN GOING THROUGH MONDAY...WHICH IS A BIG
CHANGE FROM THE 00Z RUN WHICH BROUGHT A SHARP COLD FRONT THROUGH
LOWER MICHIGAN ON MONDAY. GIVEN THE LOW CONFIDENCE HERE FROM LACK OF
RUN TO RUN CONSISTENCY...IT APPEARS THE BEST COURSE IS TO JUST LEAVE
SUNDAY AND MONDAY FORECAST UNCHANGED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY NEW BUFFALO
TO MANISTEE.

&&

JK EO
Hazardous weather outlook, Nov 4, 8:04 PM EST, 1 hour 14 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
804 PM EST TUE NOV 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MICHIGAN

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN CAN BE EXPECTED TONIGHT AS SHOWERS AND THUNDERSTORMS
SWEEP ACROSS SOUTHERN LOWER MICHIGAN AHEAD OF A COLD FRONT. THE
RAIN...POTENTIALLY AS MUCH AS AN INCH WILL FALL ON SATURATED GROUND.
AREAS THAT MAY SEE SOME PONDING OF WATER ON ROADWAYS AND SMALLER
CREEKS COMING OUT OF THERE BANKS INCLUDE...MUSKEGON...HOLLAND...
GRAND RAPIDS...IONIA AND ST. JOHNS. OTHER AREAS WILL SEE LOCALLY
HEAVY RAIN AS WELL...BUT NOT QUITE A MUCH RAIN HAS FALLEN ELSEWHERE
SO LOCALIZED FLOODING SHOULD NOT BE AS MUCH OF AN ISSUE.

THUNDERSTORMS MAY APPROACH SEVERE LEVELS TONIGHT AS WELL...WITH
WINDS IN EXCESS OF 50 MPH POSSIBLE. HAIL COULD REACH A HALF INCH IN
DIAMETER IN THE STRONGER THUNDERSTORMS. STORMS WILL RACE TO THE
NORTHEAST AT 50 MPH.

AS WINDS SHIFT TO THE WEST OVERNIGHT WAVES WILL BUILD ON LAKE
MICHIGAN TO HEIGHTS THAT WILL BE A HAZARD TO SMALLER CRAFT. LOOK FOR
WAVES TO REACH THE 3 TO 6 FOOT RANGE BY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WAVES OF 3 TO 6 FEET WILL PERSIST ON LAKE MICHIGAN ON WEDNESDAY...
ONCE AGAIN POSING A HAZARD TO SMALLER CRAFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE)

RJD

In the hours before

Local storm report, Nov 4, 9:03 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
903 PM EST TUE NOV 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    ALLEGAN                   MI   60 MPH TSTM WND GST
11/04/03   ALLEGAN                        ESTIMATED WIND GUST BY
                                          SPOTTERS

0820 PM    GRAND HAVEN               MI   TSTM WND DMG
11/04/03   OTTAWA                         TREES DOWN

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 7:56 PM ESTSpecial Marine WarningGRR79 min
Nov 4, 7:56 PM ESTSpecial Marine WarningGRR79 min
Nov 4, 7:56 PM ESTSpecial Marine WarningGRR79 min
Nov 4, 7:56 PM ESTSpecial Marine WarningGRR79 min
Nov 4, 8:22 PM ESTSevere Thunderstorm WarningGRRAllegan, Ottawa, Van Buren53 min
Nov 4, 8:54 PM ESTSevere Thunderstorm WarningGRRKent36 min
Nov 4, 9:46 PM ESTSevere Thunderstorm WarningGRRClinton44 min
Nov 4, 10:17 PM ESTSevere Thunderstorm WarningGRRIngham28 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.